Alert archive / Tennessee / Tornado Warnings in 2005

Tornado Warning 37, NWS Memphis, TN

November 15, 2005Haywood County, Tennessee

NWS Memphis, TN issued this tornado warning at Nov 15, 2005, 2:09 PM CST for Haywood County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2005, 2:09 PM CST (20:09 UTC)
Expired
Nov 15, 2005, 2:45 PM CST
In force
36 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Haywood County, TN

The radar

The Memphis radar (KNQA), 59 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 7:42 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 152008
TORMEG
TNC075-152045-
/O.NEW.KMEG.TO.W.0037.051115T2009Z-051115T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CST TUE NOV 15 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 245 PM CST

* AT 209 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 12 MILES WEST OF BROWNSVILLE...OR ABOUT 11 MILES EAST OF
  COVINGTON...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELLE EAGLE
  AND HOLLY GROVE.

.IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF
THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3561 8947 3542 8947 3556 8907 3571 8911
      3577 8929

$$
1 follow-up statement
000 
WWUS54 KMEG 152034
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
234 PM CST TUE NOV 15 2005

TNC075-152045-
/O.CON.KMEG.TO.W.0037.000000T0000Z-051115T2045Z/
HAYWOOD TN-
234 PM CST TUE NOV 15 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR HAYWOOD
COUNTY...

AT 234 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO IS NOW LOCATED NEAR HOLLY GROVE...
OR ABOUT NEAR BROWNSVILLE...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3561 8947 3542 8947 3556 8907 3571 8911
      3577 8929

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Nov 15, 1:54 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 15, 1:54 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
154 PM CST TUE NOV 15 2005

.DISCUSSION...
OUT OF NECESSITY...SEVERE WEATHER...DISCUSSION WILL BE FAIRLY
SHORT...FOR ME. IF SIGNIFICANT CHANGES ARE NEEDED TO WHAT IS
CURRENTLY OUT THERE...WILL UPDATE THIS DISCUSSION.

TWO LINES OF THUNDERSTORMS AHEAD OF STRONG COLD FRONT...WITH
SECOND LINE JUST ENTERING NORTHWEST CORNER OF CWA. TEMPS AHEAD OF
FRONT IN 70S WITH DEWPOINTS IN 60S. TEMPS BEHIND FRONT IN 40S AND
50S.
&&

.SHORT TERM (THROUGH FRIDAY)...
FIRST PERIOD POPS WILL BE BASED ON RADAR TRENDS AROUND 2130Z.
SURE THAT SPC WILL ISSUE ANOTHER WATCH FOR PORTIONS OF CWA NEAR
PRESS TIME...AS CURRENT WATCH EXPIRES AT 23Z. WILL LIKELY CLEAR
COUNTIES BEHIND SECOND LINE BY PRESS TIME. WILL PROBABLY LET WIND
ADVISORY EXPIRE AT 00Z...WILL KEEP AN EYE ON OBS BEHIND FRONT TILL
PRESS TIME.

MUCH COLDER BEHIND FRONT. VISIBLE SATELLITE SHOWS COLD AIR STRATUS
BEHIND FRONT ACROSS ABOUT NORTHERN HALF OF AR. QUESTION BECOMES
WHETHER THIS CLOUD COVER WILL LIFT OUT OF AREA BY MORNING. CURRENT
FORECASTS ARE THAT CLOUDS SHOULD CLEAR MOST OR ALL OF AREA BY MID-
MORNING TOMORROW. TEMPS BEHIND IN SUNSHINE WELL BEHIND FRONT ARE
AROUND 50...SO THIS LOOKS REASONABLE FOR HIGHS TOMORROW.

WINDS DECOUPLE WEDNESDAY NIGHT...SKIES CLEAR...DEWPOINTS IN THE
TEENS. ALL ELEMENTS IN PLACE FOR A WIDESPREAD FREEZE WEDNESDAY
NIGHT. WITH SIGNIFICANT CONVECTIVE WEATHER IN AREA THIS
AFTERNOON...WILL NOT CONFUSE ISSUE WITH ANOTHER HEADLINE. FREEZE
WARNING WILL LIKELY GO OUT ON MIDNIGHT SHIFT FOR WEDNESDAY NIGHT.

THURSDAY AND FRIDAY...MOSTLY SUNNY WITH BELOW NORMAL TEMPERATURES.
FREEZE LIKELY AGAIN FRIDAY MORNING WITH MINOR MODERATION IN TEMPS.
&&

.LONG TERM (AFTER FRIDAY)...
NORTHWEST FLOW THROUGH PERIOD...AS PATTERN HAS CHANGED WITH RIDGE
OVER WESTERN U.S. SYSTEM MOVES THROUGH SATURDAY NIGHT...AND
ANOTHER ONE ABOUT TUESDAY. NO SIGNIFICANT MOISTURE WITH EITHER
SYSTEM SO NO PRECIP MENTIONED.

SOME WARMING AHEAD OF FRONT ON SATURDAY...BUT MEX NUMBERS FOR
SATURDAY LOOK OVERDONE. TEMPERATURES GENERALLY NEAR OR BELOW
NORMAL FOR EXTENDED PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  39  50  28  51 / 100  10  10  10
MKL  38  48  22  48 / 100  10  10  10
JBR  33  48  25  49 /  40  10  10  10
TUP  41  51  26  52 / 100  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE(AR)-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ALCORN-
     BENTON(MS)-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE(MS)-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

WAGNER
Hazardous weather outlook, Nov 15, 11:15 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1115 AM CST TUE NOV 15 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161500-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1115 AM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY ACROSS THE
MID-SOUTH TODAY.

THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS THE ENTIRE MID-SOUTH.

A STRENGTHENING LOW PRESSURE SYSTEM...MOVING NORTHEAST ACROSS
MISSOURI...WILL MOVE TO NEAR LAKE MICHIGAN TONIGHT. AS THE LOW
PRESSURE SYSTEM MOVES NORTHEAST...IT WILL DRAG A STRONG COLD FRONT
ACROSS THE MID-SOUTH.

MODERATE INSTABILITY COMBINED WITH VERY STRONG WIND FIELDS WILL SET
THE STAGE FOR AN OUTBREAK OF SEVERE WEATHER.

THUNDERSTORMS HAVE DEVELOPED OVER ARKANSAS THIS MORNING...AND WILL
MOVE ACROSS THE MID-SOUTH. A LINE OF SEVERE THUNDERSTORMS IS
EXPECTED TO MOVE INTO THE MIDSOUTH BY EARLY AFTERNOON WITH THE
PRIMARY THREAT BEING SEVERE DAMAGING WINDS...ALTHOUGH ISOLATED
DAMAGING TORNADOES AND LARGE HAIL WILL ALSO BE POSSIBLE WITH THIS
LINE OF STORMS. THIS LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT
SHOULD MOVE ACROSS AREAS WEST OF THE MISSISSIPPI RIVER BETWEEN NOON
AND 4 PM...ACROSS FAR WEST TENNESSEE AND NORTHWEST MISSISSIPPI
BETWEEN 4 PM AND 6 PM...AND ACROSS THE REMAINDER OF WEST TENNESSEE
AND NORTHEAST MISSISSIPPI BETWEEN 6 PM AND 9 PM.

SUSTAINED WINDS AROUND 25 MPH...WITH GUSTS ABOVE 40 MPH ARE LIKELY
AHEAD OF THE COLD FRONT AS WELL. A WIND ADVISORY IS IN EFFECT FOR
THE ENTIRE MID-SOUTH UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD TEMPERATURES ARE EXPECTED OVER THE REGION FOR WEDNESDAY
AND THURSDAY MORNINGS. THESE COLD TEMPERATURES SHOULD SET THE
STAGE FOR A COUPLE OF HARD FREEZES. THIS SHOULD BRING AN END TO THE
GROWING SEASON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT
OFFICIALS...AND HAM RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE VERY LIKELY TODAY AND TONIGHT.

WAGNER

In the hours before

Local storm report, Nov 15, 1:15 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
115 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             5 W MUNFORD             35.45N 89.89W
11/15/2005  1.00 INCH        TIPTON             TN   AMATEUR RADIO

1259 PM     HAIL             WEST MEMPHIS            35.15N 90.18W
11/15/2005  0.75 INCH        CRITTENDEN         AR   TRAINED SPOTTER

&&

BLM
Local storm report, Nov 15, 1:21 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
121 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TSTM WND DMG     JOINER                  35.51N 90.15W
11/15/2005                   MISSISSIPPI        AR   COUNTY OFFICIAL

0105 PM     TSTM WND DMG     WALNUT RIDGE            36.07N 90.96W
11/15/2005                   LAWRENCE           AR   EMERGENCY MNGR

            POWER LINES DOWN, WINDOWS BLOWN OUT

&&

BLM
Local storm report, Nov 15, 1:37 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
137 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     3 NE FRIENDSHIP         35.94N 89.20W
11/15/2005                   CROCKETT           TN   FIRE DEPT/RESCUE

            CARPORTS AND ROOFS DAMAGED

&&

BLM
Local storm report, Nov 15, 1:43 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
143 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     FUNNEL CLOUD     FRIENDSHIP              35.91N 89.24W
11/15/2005                   CROCKETT           TN   TRAINED SPOTTER

            2 MI EAST OF HWY 412 ON CROCKETT/DYER COUNTY LINE

&&

BLM
Local storm report, Nov 15, 1:46 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
146 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     TRENTON                 35.97N 88.94W
11/15/2005                   GIBSON             TN   EMERGENCY MNGR

            TREES DOWN AND MOBILE HOME DAMAGED IN TRENTON

&&

BLM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 5:00 AM CSTWind AdvisoryMEGCarroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more13 hr
Nov 15, 11:46 AM CSTSevere Thunderstorm WarningMEGTipton29 min
Nov 15, 12:26 PM CSTTornado WarningMEGDyer, Lake34 min
Nov 15, 12:40 PM CSTSevere Thunderstorm WarningMEGShelby20 min
Nov 15, 12:45 PM CSTSevere Thunderstorm WarningMEGTipton30 min
Nov 15, 1:01 PM CSTSevere Thunderstorm WarningMEGShelby14 min
Nov 15, 1:09 PM CSTTornado WarningMEGCrockett, Dyer, Gibson36 min
Nov 15, 1:12 PM CSTTornado WarningMEGObion8 min
Nov 15, 1:44 PM CSTTornado WarningMEGGibson16 min
Nov 15, 1:48 PM CSTSevere Thunderstorm WarningMEGTipton27 min
Nov 15, 2:02 PM CSTSevere Thunderstorm WarningMEGShelby28 min
Nov 15, 2:06 PM CSTTornado WarningMEGWeakley24 min
Nov 15, 2:20 PM CSTTornado WarningMEGCrockett, Gibson25 min
Nov 15, 2:22 PM CSTTornado WarningMEGHenry38 min
Nov 15, 2:28 PM CSTSevere Thunderstorm WarningMEGShelby32 min
Nov 15, 2:36 PM CSTTornado WarningMEGMadison24 min
Nov 15, 2:46 PM CSTTornado WarningMEGCarroll44 min
Nov 15, 2:59 PM CSTTornado WarningMEGHenry16 min
Nov 15, 3:02 PM CSTTornado WarningMEGMadison13 min
Nov 15, 3:09 PM CSTSevere Thunderstorm WarningMEGShelby36 min
Nov 15, 3:12 PM CSTTornado WarningMEGMadison33 min
Nov 15, 3:28 PM CSTTornado WarningMEGCarroll17 min
Nov 15, 3:34 PM CSTSevere Thunderstorm WarningMEGFayette26 min
Nov 15, 3:44 PM CSTTornado WarningMEGMadison31 min
Nov 15, 3:52 PM CSTTornado WarningMEGHardin23 min
Nov 15, 3:59 PM CSTSevere Thunderstorm WarningMEGShelby31 min
Nov 15, 4:10 PM CSTSevere Thunderstorm WarningMEGCarroll, Henderson35 min
Nov 15, 4:19 PM CSTTornado WarningMEGCarroll, Henderson26 min
Nov 15, 4:24 PM CSTSevere Thunderstorm WarningMEGHardeman21 min
Nov 15, 4:36 PM CSTSevere Thunderstorm WarningMEGMadison24 min
Nov 15, 4:39 PM CSTFlash Flood WarningMEGTipton2 hr
Nov 15, 4:43 PM CSTFlash Flood WarningMEGMadison2 hr
Nov 15, 4:45 PM CSTTornado WarningMEGChester, Madison30 min
Nov 15, 4:57 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman18 min
Nov 15, 5:07 PM CSTSevere Thunderstorm WarningMEGHenderson23 min
Nov 15, 5:24 PM CSTSevere Thunderstorm WarningMEGDecatur21 min
Nov 15, 5:40 PM CSTSevere Thunderstorm WarningMEGHardin, McNairy42 min

Nearby

Tornado Warnings in Tennessee, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.